Michigan, 2012

Blizzard and Winter Storm in Michigan, January 1 to 3, 2012

January 1 to 3, 2012 · NWS MQT · 11 events in 10 counties and zones

A low pressure system tracking from the Northern Plains across the Upper Great Lakes produced heavy snow and blowing snow for much of the northern tier of Upper Michigan from the 1st into the 3rd.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A low pressure system tracking from the Northern Plains across the Upper Great Lakes produced heavy snow and blowing snow for much of the northern tier of Upper Michigan from the 1st into the 3rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Dec 31, 7:27 PM EST, 4 hours 33 minutes earlier.

Area forecast discussion, Dec 31, 7:27 PM EST, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
727 PM EST SAT DEC 31 2011

UPDATED FOR 00Z AVIATION DISCUSSION

.SHORT TERM /TONIGHT AND SUNDAY/...

STRONG SHORTWAVE MOVING OUT OF THE CANADIAN ROCKIES WILL BE THE MAIN
FORCE BEHIND THE WEATHER OVER THE NEXT DAY. THIS WAVE WILL INTENSIFY
THE SRN LOW CURRENTLY 997MB OVER SERN NEB. MEANWHILE...THE NRN LOW
OF 998MB OVER LK WINNIPEG WILL GRADUALLY WEAKEN BUT STILL KEEP AN
INVERTED TROUGH ACROSS THE AREA THROUGH THE OVERNIGHT HOURS. AS THE
LOW MOVES THROUGH SE IOWA THIS EVENING...STRONG JET WILL ROTATE
THROUGH THE BASE OF THE TROUGH AND PUT THE LOW UNDER THE LEFT FRONT
OF THE JET AND INTENSIFY IT AS IT PUSHES NE OVER LK MI BY 12Z SUN.
12Z RUN OF THE GFS CONTINUES TO SHOW THE STRONGEST LOW AT 12Z
SUN...WHILE THE 12Z NAM/ECMWF ARE A LITTLE WEAKER. ALL RUNS SEEM TO
HANDLE THE STRENGTH OF THE WAVE SIMILARLY...AND WILL FOLLOW THE 12Z
NAM/ECMWF PREFERENCE OF HPC...WITH A STRONGER WEIGHTING TOWARDS THE
NAM.

BEST H500 HEIGHT FALLS AND SHORTWAVE ENERGY STAY SOUTH OF THE AREA
THIS EVENING...BUT THEN PUSH NE OVERNIGHT AND BRUSH THE SE PART OF
THE CWA LATE TONIGHT INTO SUN MORNING...WHICH WILL LIKELY BE THE
MAIN PUSH FOR PCPN IN THAT AREA. FARTHER W...PCPN WILL BE ASSOCIATED
WITH H850-600 FGEN STRETCHING NE ALONG THE INVERTED TROUGH PUSHING
INTO THE AREA. 12Z NAM HOLDS MUCH OF THE HEAVIEST PCPN OVER THE WRN
LK UNTIL THE SHORTWAVE BEGINS TO INFLUENCE THE FORCING
OVERNIGHT...WHICH THE 12Z ECMWF/GFS ALSO TRENDED TOWARDS. WITH THE
SLIGHTLY SLOWER ARRIVAL...SNOW SHOULD START TO PICK UP OVER
GOGEBIC/ONTONAGON AROUND OR JUST BEFORE NEW YEARS CELEBRATIONS AT
MIDNIGHT. EXPECT THE SNOW TO FALL HEAVY AT TIMES IN THE STRONGEST
BAND...AND SHOULD SEE 3-4IN IN THE IRONWOOD AREA BY DAYBREAK.
FARTHER NE...THERE IS THE POTENTIAL THAT THE MAIN FGEN SNOW BAND
WILL STAY JUST TO THE W OF THE KEWEENAW PENINSULA FOR A GOOD PORTION
OF THE NIGHT BEFORE FINALLY SHIFTING ONSHORE AS THE SHORTWAVE
APPROACHES THE AREA. THUS...THEY WILL LIKELY ONLY SEE AN INCH OR TWO
OF ACCUMULATION BEFORE DAYBREAK.

AS THE SHORTWAVE ROTATES TOWARDS THE AREA OVERNIGHT...PCPN WILL
INCREASE OVER THE SCNTRL CWA BETWEEN 06-09Z AND CONTINUE THROUGH A
GOOD PORTION OF THE MORNING HOURS. BUFKIT SOUNDINGS AND WETBULB ZERO
HEIGHTS AROUND 3KFT INITIALLY ALONG LK MI WOULD SUPPORT THE SNOW
MELTING TO A MIX OR ALL RAIN...AS SSE WINDS COME OFF THE RELATIVELY
WARM LK MI WATERS. THAT BEING SAID...SHOULD SEE A QUICK CHANGE OVER
TO ALL SNOW FARTHER INLAND OVER THE NRN HALF OF MENOMINEE AND DELTA
COUNTIES. WITH DECENT H850-500 WAA AND PWATS APPROACHING 200 PERCENT
OF NORMAL LATE TONIGHT INTO SUN MORNING IN THAT AREA...SHOULD SEE
LOW END ADVY SNOWFALL WHERE IT IS ALL SNOW. ALONG THE LK MI
SHORELINE...COLDER TEMPS WILL QUICKLY FILTER IN SUN MORNING AND
CHANGE PCPN INTO ALL SNOW AND PROVIDE AND INCH OR TWO OF ACCUM. WITH
THE BORDER LINE ADVY SNOWFALL AND THEN STRONG WINDS PRODUCING
BLOWING/DRIFTING SNOW ON SUN...HAVE ISSUED AN ADVY FOR
DICKINSON/MENOMINEE/DELTA/SRN SCHOOLCRAFT.

SUNDAY....POTENT SHORTWAVE WILL PUSH NE AND INTENSIFY DURING THE
DAY...WITH THE SFC LOW TRACKING FROM CNTRL LK MI AT 12Z SUN TO JUST
N OF LK HURON AT 00Z SUN. THIS WILL CONTINUE SYNOPTIC SNOW OVER THE
SERN TWO THIRDS OF THE CWA DURING THE MORNING HOURS...BEFORE THE
DEEPER MOISTURE AND FORCING SLIDE NE OF THE AREA IN THE AFTN. EXPECT
ADVY SNOWFALL TO AFFECT MUCH OF THE ERN CWA IN THE MORNING TO EARLY
AFTN...BUT THE INCREASING WINDS BEHIND THE INTENSIFYING LOW WILL BE
THE MAIN STORY FOR SUN.

WINDS QUICKLY INCREASING DURING THE DAY OUT OF THE NW WITH THE
DEEPENING LOW. H925-850 WINDS INCREASE TO 50KTS OVER SCNTRL AND ERN
LK SUPERIOR BETWEEN 18-00Z. WITH COLD AIR FILTERING IN DURING THE
AFTN...SFC-H900 LAPSE RATES REACH 9-9.5 C/KM AND SHOULD EASILY ALL
GUSTS TO 45-50KTS OVER THE KEWEENAW PENINSULA AND ALONG THE LK
SUPERIOR SHORELINE FROM MARQUETTE EASTWARD. WITH THESE STRONG WINDS
AND FRESHLY FALLEN SNOW...EXPECT THERE TO BE CONSIDERABLE
BLOWING/DRIFTING SUN AFTN...WHICH WILL CONTINUE INTO MON FOR SOME
LOCATIONS.

H850 TEMPS FALLING TOWARDS -14C BY 00Z MON WILL LEAD TO INCREASING
LK EFFECT SNOW DURING THE AFTN FOR THE NW WIND LES BELTS. WITH THE
DEEPER SYSTEM MOISTURE PULLING OUT LATE IN THE MORNING AND EARLY
AFTN OVER THE W...COULD SEE A BRIEF LULL IN THE PCPN BEFORE
INCREASING LATER IN THE AFTN. EVEN WITH THAT LULL...THE INCREASING
WINDS WILL CAUSE VSBYS TO DETERIORATE OVER THE WRN CWA IN THE AFTN.
THUS...WILL KEEP THE WINTER STORM WARNING GOING FOR THE TIME
BEING...SINCE SNOWFALL IS AT HIGH END ADVY AMNT BUT THE STRONG WINDS
CREATING BLOWING SNOW SUPPORTS THE WARNING. WILL LIKELY NEED TO
UPGRADE TO A BLIZZARD WARNING FOR NRN HOUGHTON AND KEWEENAW COUNTIES
IN THE MORNING. THOUGHT ABOUT DOING IT TODAY...BUT DIDN/T WANT TO
CREATE CONFUSION WITH INITIAL WS.W AND SN BEFORE THE MAIN WINDS KICK
IN. SAME THING HOLDS TRUE FOR BARAGA/MARQUETTE COUNTIES...ALTHOUGH
BLIZZARD CONDITIONS WILL HAVE THE BEST CHANCE E OF MARQUETTE.

OVER THE E...SYSTEM SNOW OF 3-6 INCHES IS EXPECTED ON SUN AND WHEN
COMBINED WITH THE STRONG WINDS IN THE AFTN OPTED TO CHANGE THE WATCH
TO A WARNING. ONCE AGAIN...BLIZZARD CONDITIONS ARE LIKELY ESPECIALLY
NEAR LK SUPERIOR. ONE CONCERN FOR LOW VSBYS ALONG LK SUPERIOR IS THE
LACK OF ICE ALONG THE SHORELINE LIMITING THE SNOW THAT CAN GET
WHIPPED UP BY THE WIND. WILL LET THE OVERNIGHT SHIFT GET ONE LAST
LOOK FOR A BLIZZARD WARNING DUE TO LOWER TREND IN MODELS.

ALL TOLD...THINK INITIAL SYSTEM SNOW TONIGHT INTO SUN MORNING WILL
MAINLY BE ADVY CRITERIA WITH A FEW POCKETS REACHING WARNING VALUES.
BUT WITH THE STRONG NW WINDS DEVELOPING TOWARDS SUN AFTN...FELT THAT
WAS ENOUGH TO SUPPORT WINTER STORM WARNINGS ALONG LK SUPERIOR EVEN
WITH THE EARLIER START TIME...AS VSBYS WILL LIKELY BE BELOW A MILE
FOR MUCH OF THE AFTN.

.LONG TERM 00Z MON ONWARD...

BUSY FORECAST TIME PERIOD DEALING WITH HEADLINES...BLOWING AND
DRIFTING SNOW AND SIGNIFICANT LAKE EFFECT SNOW. NAM DIGS A 500 MB
TROUGH INTO THE ERN U.S. AND ALLOWS COLD AIR TO COME INTO THE AREA.
A WEAKER SHORTWAVE THEN AFFECTS THE AREA FOR TUE NIGHT. NAM SHOWS
850-500 MB Q-VECTOR CONVERGENCE AND DEEP MOISTURE 00Z MON WHICH
REMAINS TO 00Z TUE BEFORE MOVING OUT MONDAY NIGHT. BOTH RETURN BY
00Z WED.

THIS FORECAST WILL FEATURE STRONG WINDS AND SNOW WITH BLOWING SNOW A
CONCERN AS WELL AND THIS IS THE MAIN WEATHER PROBLEM FOR TODAY. THE
WIND SPEED AND DIRECTION WILL DICTATE THE WEATHER AND DICTATE WHAT
HEADLINES WILL BE NEEDED AND WHEN. THE FORECAST MODELS ALL VARY ON
THE STRENGTH OF THE SFC LOW TO THE EAST. A GOOD EXAMPLE IS AT 06Z
MONDAY WITH GFS SHOWING A 979 MB LOW...THE NAM HAS A 986 MB
LOW...CANADIAN GEM MODEL HAS A 988 MB LOW AND THE ECMWF HAS A 989 MB
LOW ALONG THE ONTARIO/QUEBEC BORDER. THIS ALSO OCCURS AT 00Z MONDAY
WITH THE GFS STRONGEST...THE ECMWF THE WEAKEST FOR SFC PRESSURE AND
THE NAM AND CANADIAN IN BETWEEN THE GFS AND ECMWF FOR PRESSURES.

USED A COMBINATION OF THE GFS...NAM...WRF AND CANADIAN GEM MODEL FOR
THE WINDS FOR THIS FORECAST WHICH CAME OUT TO IN THE MIDDLE OF THE
FORECAST SPREAD FOR WINDS BETWEEN THE STRONGEST GFS SOLUTION AND THE
WEAKEST ECMWF SOLUTION. THIS CAME OUT CLOSE TO THE NAM FORECAST.
WHAT THIS DID IS KNOCK THE WIND SPEEDS DOWN ABOUT 3 KT OF SO. THIS
STILL GIVES STRONG WINDS IN THE FORECAST WHICH WILL BLOW AND DRIFT
THE SNOW. DID NOT MAKE MANY CHANGES TO THE GOING FORECAST FOR POPS
OR WEATHER AS WHAT WE HAD IN THERE LOOKED GOOD WITH A NNW WIND
COMPONENT. FOR SNOW AMOUNTS...THESE WERE LOWERED SLIGHTLY WITH
SLIGHTLY LOWER SNOW RATIOS EXPECTED. THIS DID NOT REALLY KNOCK THE
SNOW AMOUNTS DOWN TOO MUCH FROM THE GOING FORECAST. HAVING ALL THE
COUNTIES IN SOME TYPE OF HEADLINE LOOKS GOOD FOR NOW. REASONING IS
EVEN IF THE SNOW AMOUNTS DO NOT VERIFY A WINTER STORM WARNING...THE
BLOWING SNOW AND WHITEOUT CONDITIONS WOULD BE ENOUGH TO JUSTIFY THE
WINTER STORM WARNINGS AND ADVISORIES. THINKING ALSO IS THERE WILL
PROBABLY BE SOME AREAS THAT SEE BLIZZARD CONDITIONS. RATHER THAN
UPGRADE THESE AREAS RIGHT NOW...IT WOULD BE EASIER TO UPGRADE THEM
AS THE EVENT DRAWS CLOSER AND LESS CONFUSION TO THE PUBLIC TO KEEP
THE WINTER STORM WARNINGS THE SAME. WILL LET LATER SHIFTS UPGRADE
WARNINGS TO BLIZZARD WARNINGS IF THEY NEED TO BE AND THIS WOULD NOT
BE AS CONFUSING.

IN THE EXTENDED...GFS AND ECMWF SHOW A DEEP AND AMPLIFIED 500 MB
TROUGH OVER THE ERN U.S. WITH A SHORTWAVE TROUGH OVER THE NORTHERN
PLAINS 12Z TUE. THE SHORTWAVE TROUGH DROPS INTO THE UPPER GREAT
LAKES 12Z WED. A 500 MB RIDGE DEVELOPS OVER THE ROCKIES 12Z THU
WHICH MOVES INTO THE UPPER GREAT LAKES 12Z FRI. A TROUGH OVER THE
ROCKIES MOVES INTO THE UPPER GREAT LAKES 12Z SAT. THE COLDEST AIR OF
THE SEASON SO FAR STARTS OFF THIS PERIOD WITH TEMPERATURES BELOW
NORMAL WITH A SLOW MODIFICATION AND WARMING OF TEMPERATURES IN THE
EXTENDED WITH TEMPERATURES GOING BACK ABOVE NORMAL.
&&

.AVIATION /FOR THE 00Z TAF ISSUANCE/...

A LOW PRESSURE SYSTEM DEVELOPING IN THE CNTRL PLAINS WILL BRING
DETERIORATING CONDITIONS AT THE TAF SITES THIS EVENING THROUGH THE
END OF THE TAF PERIOD. LOW CLOUDS IN NCNTRL WI HAVE SLOWLY ADVECTED
NORTH INTO UPR MI LATE THIS AFTN AND EVENING RESULTING IN MVFR
CONDITIONS AT KIWD AND ALTERNATE LANDING MIN CRITERIA AT KSAW. SOME
MVFR CATEGORY FOG COULD EVEN DVLP AT KSAW THIS EVENING IN UPSLOPE
SSE FLOW. OTHERWISE...EXPECT -SN TO DEVELOP THIS EVENING AT KIWD
AND SLOWLY SHIFT E THROUGH THE NIGHT. VSBYS SHOULD BE BELOW ALT
LANDING MINS FOR ALL SITES AS THE SNOW SPREADS INTO THE AREA
OVERNIGHT INTO SUN MORNING. INCREASING NW WINDS ON SUN...WITH GUSTS
APPROACHING 40KTS BY THE END OF THE TAF PERIOD AT KCMX/KSAW...WILL
LEAD TO CONSIDERABLE BLOWING/DRIFTING SNOW AND PUT VSBYS NEAR
AIRFIELD LANDING MINS.

&&

.MARINE /FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE/...

WINDS WILL CRANK UP IN A HURRY ON SUNDAY AS A LOW PRESSURE SYSTEM
STRENGTHENS TO THE EAST OF LAKE SUPERIOR AND A STRONG HIGH PRESSURE
SYSTEM STRENGTHENS OVER THE PLAINS STATES. A TIGHT PRESSURE GRADIENT
WILL DEVELOP BETWEEN THESE TWO STRONG SYSTEMS AND WILL PRODUCE VERY
STRONG WINDS ACROSS LAKE SUPERIOR AND NORTHERN LAKE MICHIGAN. THIS
WILL PRODUCE A VERY STRONG GALE ACROSS FAR WESTERN LAKE SUPERIOR AND
NORTHERN LAKE MICHIGAN WITH STORM FORCE WINDS ACROSS THE REST OF
LAKE SUPERIOR. AS COLD AIR COMES IN ON SUNDAY...FREEZING SPRAY WILL
BECOME AN ISSUE SUNDAY NIGHT THROUGH MONDAY NIGHT AND HEAVY FREEZING
SPRAY IS LIKELY THEN. THE WINDS DIE DOWN MONDAY NIGHT ENDING THE
GALES ACROSS THE EAST AND ALSO THE FREEZING SPRAY THREAT. NO GALES
SEEN BEYOND TUESDAY SO FAR.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
  WINTER STORM WARNING FROM 10 PM EST /9 PM CST/ THIS EVENING TO 7
     PM EST /6 PM CST/ MONDAY FOR MIZ001>003-009-084.

  WINTER STORM WARNING FROM 7 AM SUNDAY TO 1 AM EST TUESDAY FOR
     MIZ006-007-085.

  WINTER STORM WARNING FROM 1 AM SUNDAY TO 7 PM EST MONDAY FOR
     MIZ004-005.

  WINTER WEATHER ADVISORY FROM 7 AM EST /6 AM CST/ TO 7 PM EST /6
     PM CST/ SUNDAY FOR MIZ012>014.

  WINTER WEATHER ADVISORY FROM 3 AM TO 6 PM CST SUNDAY FOR MIZ011.

  WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO NOON CST MONDAY
     FOR MIZ010.

LAKE SUPERIOR...
  HEAVY FREEZING SPRAY WARNING FROM 7 PM EST /6 PM CST/ SUNDAY TO
     7 AM EST /6 AM CST/ TUESDAY FOR LSZ162-240>251-263>267.

  STORM WARNING FROM 7 AM SUNDAY TO 10 PM EST MONDAY FOR
     LSZ264>267.

  STORM WARNING FROM 11 AM SUNDAY TO 10 PM EST MONDAY FOR
     LSZ248>251.

  STORM WARNING FROM 11 AM SUNDAY TO 4 PM EST MONDAY FOR
     LSZ243>247.

  STORM WARNING FROM 11 AM EST /10 AM CST/ SUNDAY TO 7 AM EST /6
     AM CST/ MONDAY FOR LSZ241-242.

  GALE WARNING FROM 5 AM EST /4 AM CST/ SUNDAY TO 11 AM EST /10 AM
     CST/ MONDAY FOR LSZ240.

  GALE WARNING FROM 5 AM EST /4 AM CST/ SUNDAY TO 1 PM EST /NOON
     CST/ MONDAY FOR LSZ162.

  STORM WARNING FROM 7 AM SUNDAY TO 7 AM EST MONDAY FOR LSZ263.

LAKE MICHIGAN...
  GALE WARNING FROM 5 AM SUNDAY TO 1 AM EST TUESDAY FOR LMZ221-248-
     250.

&&

SHORT TERM...SRF
LONG TERM...07
AVIATION...VOSS
MARINE...07
Hazardous weather outlook, Dec 31, 4:20 PM EST, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
420 PM EST SAT DEC 31 2011

MIZ001>007-009>014-084-085-011300-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
420 PM EST SAT DEC 31 2011 /320 PM CST SAT DEC 31 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

SNOW WILL OVERSPREAD THE AREA TONIGHT. THE SNOW MAY BE MIXED WITH
RAIN ACROSS SOUTH CENTRAL UPPER MICHIGAN. SEE THE LATEST WINTER
WEATHER MESSAGE FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SIGNIFICANT LAKE EFFECT SNOW...NORTHWEST WIND GUSTS OF 40 TO 60 MPH
AND EXTENSIVE BLOWING SNOW ARE LIKELY IN THE NORTHWEST WIND SNOW
BELTS OF WESTERN UPPER MICHIGAN AND EAST OF MARQUETTE NEW YEARS DAY
THROUGH MONDAY. BLIZZARD OR NEAR BLIZZARD CONDITIONS AND STORM TOTAL
SNOWFALL IN EXCESS OF A FOOT ARE LIKELY IN THESE AREAS. SEE THE
LATEST WINTER WEATHER MESSAGE FOR COMPLETE DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTER REPORTS OF SNOWFALL LATE TONIGHT THROUGH MONDAY WOULD
BE GREATLY APPRECIATED.

LSZ162-240>251-263>267-011300-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
420 PM EST SAT DEC 31 2011 /320 PM CST SAT DEC 31 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

NORTHWEST GALES TO 35 KNOTS ARE EXPECTED LATE TONIGHT ACROSS FAR
WESTERN LAKE SUPERIOR. SEE THE LATEST MARINE WEATHER PRODUCT FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NORTHWEST GALES TO 45 KNOTS WILL CONTINUE THROUGH MONDAY AFTERNOON
OVER FAR WESTERN LAKE SUPERIOR. ACROSS MUCH OF THE REMAINDER OF LAKE
SUPERIOR...NORTHWEST STORM FORCE WINDS TO 55 KNOTS ARE EXPECTED SUNDAY
THROUGH MONDAY MORNING...BEFORE SLOWLY DIMINISHING TO NORTH TO
NORTHWEST GALES TO 35 KNOTS MONDAY AFTERNOON AND EVENING. SEE THE
LATEST MARINE WEATHER PRODUCT

HEAVY FREEZING SPRAY WILL BE POSSIBLE ACROSS THE AREA SUNDAY NIGHT
THROUGH MONDAY NIGHT. FOR FURTHER DETAILS...SEE THE LATEST MARINE
WARNING AND LAKE SUPERIOR FORECASTS.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-011300-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
420 PM EST SAT DEC 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TONIGHT

GALE FORCE GUSTS UP TO 35 KNOTS ARE EXPECTED LATE TONIGHT. SEE THE
LATEST MARINE WEATHER PRODUCT AND NEARSHORE MARINE FORECAST OR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NORTHWEST GALE FORCE GUSTS UP TO 45 KNOTS ARE EXPECTED TO CONTINUE
THROUGH MONDAY EVENING. SEE THE LATEST MARINE WEATHER PRODUCT OR
NEARSHORE MARINE FORECAST FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

07

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter storm, 1 winter weather, 1 blizzard. Local standard time, as filed.

Winter Storm, Keweenaw

When
January 1, 12:00 AM EST to January 2, 2:00 PM EST
Where
Keweenaw forecast zone
Reported by
Trained Spotter
Coordinates
47.283, -88.212 (the zone’s center; the record gives no point)

Spotters north of Calumet measured 4 to 8 inches of snow in 12 hours while northwest winds gusting at or above 40 mph caused occasional blizzard conditions in blowing snow from late on the 1st into the morning of the 2nd.

Winter Storm, Ontonagon

When
January 1, 12:00 AM EST to January 2, 4:00 PM EST
Where
Ontonagon forecast zone
Reported by
Trained Spotter
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

A spotter near the Bergland Dam measured a storm total of 13 inches of snowfall.

Winter Storm, Northern Houghton

When
January 1, 12:00 AM EST to January 2, 4:00 PM EST
Where
Northern Houghton forecast zone
Reported by
Trained Spotter
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

The spotter at Painesdale measured a storm total snowfall of 17 inches.

Winter Weather, Baraga

When
January 1, 12:00 AM EST to January 2, 9:00 PM EST
Where
Baraga forecast zone
Reported by
COOP Observer
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

The observer in Herman measured 8.4 inches of snow in 24 hours.

Winter Storm, Gogebic

When
January 1, 12:00 AM CST to January 2, 1:00 PM CST
Where
Gogebic forecast zone
Reported by
Trained Spotter
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

A spotter at Ironwood measured 17 inches of storm total snowfall while a report from Wakefield measured over a foot of snow. Northwest winds gusting to 35 mph also resulted in considerable blowing and drifting of snow during the event.

Winter Storm, Marquette

When
January 1, 2:00 AM EST to January 2, 7:00 PM EST
Where
Marquette forecast zone
Reported by
Public
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

The Marquette area received an estimated 11 inches of snow in ten hours on the morning of the 2nd. The observer northwest of Ishpeming measured 11 inches of snow in the 24-hour period ending on the morning of the 2nd.

Winter Storm, Alger

When
January 1, 3:00 PM EST to 9:00 PM EST
Where
Alger forecast zone
Reported by
Trained Spotter
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

Widespread lake effect snow accumulation of 2 to 4 inches from Eben Junction to Grand Marais combined with northwest winds gusting near 40 mph produced considerable drifting and blowing snow and near whiteout conditions at times.

Winter Storm, Northern Schoolcraft

When
January 1, 3:00 PM EST to January 3, 5:00 AM EST
Where
Northern Schoolcraft forecast zone
Reported by
Trained Spotter
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

An estimated 10 to 12 inches of lake effect snow fell across the area over a 24-hour period. Occasional northwest winds gusts to 30 mph also produced considerable blowing and drifting of snow and reduced visibility.

Winter Storm, Luce

When
January 1, 3:00 PM EST to January 3, 5:00 AM EST
Where
Luce forecast zone
Reported by
Trained Spotter
Coordinates
46.368, -85.509 (the zone’s center; the record gives no point)

Eight to ten inches fell across the area over a 24-hour period. Northwest winds gusting to 35 mph produced considerable blowing and drifting of snow and reduced visibility along the Lake Superior shoreline.

Winter Storm, Southern Schoolcraft

When
January 1, 6:00 PM EST to January 2, 4:00 PM EST
Where
Southern Schoolcraft forecast zone
Reported by
Trained Spotter
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

Spotter reports from 12 miles east of Steuben to near Manistique measured 10 to 14 inches of lake effect snow in less than a 24-hour period.

Blizzard, Alger

When
January 1, 9:00 PM EST to January 2, 9:30 PM EST
Where
Alger forecast zone
Reported by
Mesonet
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

Lake effect snow accumulation of 4 to 8 inches from Munising to Grand Marais combined with northwest winds gusting over 40 mph produced blizzard conditions over a 24-hour time period.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2012Every state in 2012This day in weather historyWarnings in Michigan, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 360570, 360576, 360581, 360584, 360583, 360587, 361280, 361281, 361282, 361283, 361279.